High Wind, Door
- When
- March 11, 2:00 AM CST to 4:00 AM CST
- Where
- Door forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 44.838, -87.358 (the zone’s center; the record gives no point)
Winds of at least 60 mph hit Washington Island on the northern tip of Door County, damaging power lines, downing trees and causing damage to the roof of at least one house. ).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Winds of at least 60 mph hit Washington Island on the northern tip of Door County, damaging power lines, downing trees and causing damage to the roof of at least one house. Other strong wind reports included measured gusts of 57 mph at Washington Island and 56 mph at Bellevue (Brown Co.), and an estimated gust of 53 mph in Hortonville (Outagamie Co.).
The winds were the result of a strong low pressure system that moved across Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 10, 2:50 PM CST, 11 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 350 PM CDT TUE MAR 10 2009 .SHORT TERM...TONIGHT AND WEDNESDAY. LATEST RUC ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW DEEP LAYER SOUTHWEST FLOW OVER THE WESTERN GREAT LAKES AHEAD OF A POTENT SHORTWAVE EMERGING INTO WESTERN NEBRASKA. AHEAD OF THE WAVE...A BROAD LOW PRESSURE SYSTEM WAS POSITIONED OVER EASTERN IOWA...WITH THE 6HRLY PRESSURE RISE-FALL COUPLET SUGGESTING THIS LOW WILL TRAVEL JUST TO THE EAST OF GREEN BAY. WARM AND MOIST ADVECTION CONTINUES AHEAD OF THIS LOW OVER THE STATE OF WISCONSIN. MAIN BATCH OF MORE STEADY PRECIP HAS LIFTED OFF TO THE NORTHEAST OVER THE UPPER PENINSULA...BUT LIFT OVER THE SURFACE WARM FRONT LOCATED OVER NORTHERN ILLINOIS CONTINUES TO TRIGGER SCATTERED SHOWERS AND OCCASIONAL DRIZZLE...A LITTLE MORE WIDESPREAD ACROSS THE NORTH. TEMPERATURES HAVE RISEN BETWEEN 34-37 DEGREES...WHICH IS SUPPORTING MOSTLY LIQUID PRECIP (PERHAPS A LITTLE SNOW STILL LINGERING NEAR IRON MOUNTAIN). FOG HAS ALSO RECENTLY BECOME AN ISSUE AS DEWPOINTS IN THE MID TO UPPER 30S PASS OVER THE COLD/SNOW PACKED GROUND. AS THE LOW TRACK ACROSS THE WESTERN GREAT LAKES TONIGHT...PRECIP TRENDS (INCLUDING SNOW AMOUNTS) AND STRONG WINDS BEHIND THE LOW ARE THE MAIN FORECAST CONCERNS. TONIGHT...AFOREMENTIONED LOW PRESSURE WILL GATHER STRENGTH AS THE POTENT SHORTWAVE DRIVES THE LOW TO THE SOUTHERN FOX VALLEY BY 00Z AND INTO THE UPPER PENINSULA BY 06Z. PRECIPITATION WILL BE MOST WIDESPREAD LATE THIS AFTERNOON NORTH OF THE LOWS TRACK ACROSS NORTH-CENTRAL WISCONSIN. FARTHER EAST...MORE IN THE WARM SECTOR...PRECIP HAS TAKEN ON A MORE CONVECTIVE LOOK MIXED IN WITH OCCASIONAL DRIZZLE...AND THAT WILL CONTINUE TO BE THE CASE UNTIL THE DRY SLOT AND COLD FRONT MOVE ACROSS THE AREA BETWEEN 00-03Z. THE FOG WILL ALSO BE SOUPY UNTIL THAT TIME...ESPECIALLY ACROSS THE FOX VALLEY AND LAKE MICHIGAN SHORELINE...WHERE VSBYS WILL BE PERSISTENTLY BELOW ONE MILE. BECAUSE OF THE TIME OF DAY (RUSH HOUR) WILL ISSUE A DENSE FOG ADVISORY UNTIL 03Z. TO THE NORTH OF THE LOW...COLDER AIR FROM MINNESOTA WILL BE FILTERING SOUTHEAST...CHANGING LIQUID PRECIPITATION TO SNOW FIRST ACROSS THE NORTHWEST LATE THIS AFTERNOON...BEFORE STRONG WINDS PUSH THIS COLDER AIR EAST...AND CHANGE PRECIP TO SNOW ACROSS THE EAST BY 03Z. VILAS COUNTY CONTINUES TO BE ON THE EDGE OF THE HEAVIER DEFORMATION PRECIP...BUT MODELS SPIT OUT 0.25-0.35 INCHES OF QPF TONIGHT...WITH POSSIBLE LAKE ENHANCEMENT TAKING PLACE AFTER MIDNIGHT INTO TOMORROW MORNING. ADDING UP THE ACCUMULATION TOTALS...THIS LOOKS TO BE A 2-5 INCH EVENT WITH HIGHER SNOW:LIQUID RATIOS OCCURRING LATE AS THE ARCTIC AIR (850MB TEMPS -20C) REACHES WESTERN LAKE SUPERIOR. PRECIP SHOULD CHANGE OVER TO SNOW DURING THE EARLY EVENING HOURS...AND SHOULD BE HEAVIEST DURING THE EVENING AS WELL. SNOW ACCUMULATIONS WILL FALL OFF RAPIDLY EAST OF THE HIGHER TERRAIN...NO MORE THAN A HALF INCH...AND PERHAPS A DUSTING OVER THE FOX VALLEY. AS IF THIS IS NOT ENOUGH...A TIGHT PRESSURE GRADIENT BETWEEN THIS STRENGTHENING SURFACE LOW AND A 1040MB HIGH OVER THE NORTHERN PLAINS WILL SHIFT OVER THE AREA DURING THE EVENING AND OVERNIGHT HOURS. NAM12 SHOWS 900MB WINDS AT THE TOP OF THE MIXED LAYER REACHING BETWEEN 50-55KTS ACROSS THE SOUTHERN 2/3RDS OF THE SOUTHEAST FORECAST AREA. TAKING 80 PCT OF THIS OVER LAND YIELDS ABOUT 40KT GUST POTENTIAL...OR A LOW END WIND ADVISORY. BELIEVE A HIGHER PCT (90-95PCT) IS POSSIBLE TO REACH THE SURFACE OVER DOOR COUNTY AND ALONG THE LAKESHORE...SO WOULDNT BE SURPRISED TO SEE ISOLATED HIGH WIND WARNING/STORM FORCE GUSTS. LUCKILY...THE BEST ISALLOBARIC FLOW WILL OCCUR ACROSS THE UPPER PENINSULA...BUT THERE WILL STILL DECENT PRESSURE RISES ACROSS NORTHEAST WISCONSIN THAT COULD PUSH THE ISOLATED GUSTS MORE FREQUENTLY INTO THE HIGH WIND WARNING/STORM FORCE RANGE. WILL RELY ON THE EVENING SHIFT FOR THIS UPDATE IF NECESSARY. TOMORROW...LAKE EFFECT SNOW WILL CONTINUE OVER VILAS COUNTY...BUT WINDS BACK MORE TOWARDS THE WEST NORTHWEST BY AFTERNOON...AND LAKE EFFECT WILL BE DIMINISHING BY THIS TIME. STILL THOUGH...COULD SEE ANOTHER INCH OR TWO OF ACCUMULATION OVER VILAS...WITH THE HEAVIEST ACROSS THE FAR NORTHERN PART OF THE COUNTY. OTHERWISE...WINDS WILL BE GRADUALLY DIMINISHING DURING THE MORNING HOURS...BUT STILL REMAIN BEEFY WITH GUSTS UP TO 30 MPH THROUGH MIDDAY. WILL PROBABLY SEE STRATO-CU POP UP IN THE COLD AIR ADVECTION REGIME BUT A DRY DAY CAN BE EXPECTED OUTSIDE OF THE SNOW BELT. HIGHS WILL RANGE FROM THE LOWER TEENS NORTH...TO THE LOWER 20S SE. .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY WINDS WILL CONTINUE TO DIMINISH WEDNESDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE REGION. WEST TO NORTHWEST FLOW MAY BRING A CHANCE OF SNOW SHOWERS TO VILAS COUNTY WEDNESDAY EVENING. HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN THURSDAY THROUGH SATURDAY NIGHT. TEMPERATURES ON THURSDAY WILL REMAIN SOME 15 TO 20 DEGREES BELOW NORMAL. WITH ABUNDANT SUNSHINE AND STRONGER MARCH SUN...WOULD NOT BE SURPRISED IF TEMPERATURES WERE A FEW DEGREES WARMER THAN ADVERTISED. THE 00Z CANADIAN/ECMWF INDICATED A FAIRLY DECENT SYSTEM FOR SUNDAY INTO SUNDAY NIGHT. THE 12Z CANADIAN HAS BACK OFF ON THE MAGNITUDE OF THIS SYSTEM WHILE THE LOW RESOLUTION 12Z ECMWF STILL SUPPORTS THE 00Z ECMWF/CANADIAN SOLUTION. THE ECMWF HAS TRENDED COLDER AT 850MB WHICH WOULD SUPPORT MORE SNOW OR MIXED PRECIPITATION. THE 12Z GFS BRINGS A MUCH WEAKER SYSTEM IN FOR SUNDAY AND SUNDAY NIGHT. WILL INCREASE RAIN AND SNOW CHANCES FOR SUNDAY AND SUNDAY NIGHT PERIOD...ESPECIALLY OVER THE EASTERN HALF OF THE FORECAST AREA. THEREFORE...WILL KEEP THE CHANCE OF RAIN OR SNOW FOR NOW SINCE MODELS DIVERGE ON THE STRENGTH OF THE SYSTEM AND THE DEGREE OF COLD AIR ALOFT. A GRADUAL WARMING TREND IS EXPECTED INTO THE WEEKEND. && .AVIATION...WIDESPREAD VLIFR VSYBS IN DENSE FOG WILL BE PRESENT AT GRB THROUGH ABOUT 03Z BEFORE A STRONG COLD FRONT PLOWS ACROSS THE TAF SITE. FARTHER WEST...VSBYS/CIGS WILL ALSO HANG IN THE IFR/LIFR RANGE UNTIL THAT SOME COLD FRONT REACHES CWA/AUW AROUND 01-02Z. HOWEVER...ONCE THE COLD FRONT PASSES...VERY STRONG WEST WINDS WITH SURFACE GUSTS TO 45 MPH WILL DEVELOP AND CONTINUE INTO WEDNESDAY MORNING. AT RHI...SHOWERS/DRIZZLE WILL CHANGE OVER TO SNOW LATE THIS AFTERNOON OR EARLY THIS EVENING...WITH AN INCH OR TWO OF ACCUMULATION EXPECTED. THE SNOW WILL ALSO LAST FOR A FEW HOURS BEFORE DIMINISHING TO FLURRIES...BUT HAS POTENTIAL TO CREATE LIFR CIGS/VSBYS. && .MARINE...STORM FORCE WINDS HOISTED FOR THE NORTH HALF OF THE OPEN WATERS OF LAKE MICHIGAN. WINDS FOR THE NEARSHORE MAY APPROACH CRITERIA FOR STORM FORCE OVERNIGHT. GALE WARNING HOISTED AND WILL CONTINUE INTO WEDNESDAY AFTERNOON. && .GRB WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL 10 PM CDT THIS EVENING FOR WIZ022- 038>040-048>050-073-074. WIND ADVISORY FROM 10 PM THIS EVENING TO 1 PM CDT WEDNESDAY FOR WIZ020>022-031-038>040-048>050-073-074. WIND ADVISORY FROM 7 PM THIS EVENING TO 1 PM CDT WEDNESDAY FOR WIZ030-035>037-045. WINTER WEATHER ADVISORY UNTIL 1 PM CDT WEDNESDAY FOR WIZ005. && MPC/ECKBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 355 PM CDT TUE MAR 10 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111300- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 355 PM CDT TUE MAR 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT AREAS OF FOG WILL IMPACT MUCH OF THE REGION THROUGH EARLY THIS EVENING. THE FOG WILL BE MOST DENSE ACROSS THE FOX VALLEY AND LAKESHORE AREAS...WHERE A DENSE FOG ADVISORY HAS BEEN ISSUED. HAZARDOUS DRIVING CONDITIONS ARE POSSIBLE FOR THE LATE AFTERNOON AND EARLY EVENING COMMUTE...WITH NEAR ZERO VISIBILITIES EXPECTED AT TIMES. STRONG WINDS ARE EXPECTED TO DEVELOP TONIGHT AS A LOW PRESSURE SYSTEM DEEPENS OVER THE NORTHERN GREAT LAKES REGION. GUSTS OVER 45 MPH ARE ANTICIPATED ACROSS MUCH OF CENTRAL...NORTHEAST AND EAST CENTRAL WISCONSIN...WHERE A WIND ADVISORY HAS BEEN POSTED. THE STRONGEST WINDS ARE EXPECTED ACROSS DOOR COUNTY...WHERE GUSTS TO 50 TO 55 MPH MAY OCCUR. THE STRONG WEST WINDS WILL ALSO USHER A MUCH COLDER AIR MASS INTO THE REGION TONIGHT. RAIN AND DRIZZLE WILL CHANGE OVER TO SNOW ACROSS FAR NORTHERN WISCONSIN LATE THIS AFTERNOON OR EARLY THIS EVENING AND CONTINUE TO FALL THROUGH THE OVERNIGHT HOURS. SEVERAL INCHES OF SNOW ARE EXPECTED TO ACCUMULATE OVER THE SNOW BELT OF LAKE SUPERIOR. PLEASE SEE THE ONGOING WINTER WEATHER HEADLINES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY STRONG WINDS WILL LINGER OVER THE REGION THROUGH MIDDAY ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT PEAK WIND GUSTS AND SNOW AMOUNTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY TONIGHT INTO WEDNESDAY. LMZ521-522-541>543-111300- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 355 PM CDT TUE MAR 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN. .DAY ONE...TONIGHT AREAS OF DENSE FOG WILL AFFECT THE NEARSHORE WATERS THIS EVENING. NEAR ZERO VISIBILITIES ARE EXPECTED IN SOME LOCALES. GALE FORCE WEST WINDS WILL DEVELOP LATER THIS EVENING...AND CONTINUE THROUGH THE REST OF THE NIGHT. A FEW GUSTS MAY APPROACH 50 KTS TOWARD THE OPEN WATERS OF LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY GALE FORCE WINDS WILL CONTINUE INTO WEDNESDAY BEFORE DIMINISHING LATE IN THE DAY. MPC/RE/TSK
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161052.